Advertisement

Universality of Limiting Spectral Distribution Under Projective Criteria

  • Florence MerlevèdeEmail author
  • Magda Peligrad
Conference paper
Part of the Progress in Probability book series (PRPR, volume 74)

Abstract

This paper has double scope. In the first part we study the limiting empirical spectral distribution of a n × n symmetric matrix with dependent entries. For a class of generalized martingales we show that the asymptotic behavior of the empirical spectral distribution depends only on the covariance structure. Applications are given to strongly mixing random fields. The technique is based on a blend of blocking procedure, martingale techniques and multivariate Lindeberg’s method. This means that, for this class, the study of the limiting spectral distribution is reduced to the Gaussian case. The second part of the paper contains a survey of several old and new asymptotic results for the empirical spectral distribution for Gaussian processes, which can be combined with our universality results.

Notes

Acknowledgements

This paper was supported in part by a Charles Phelps Taft Memorial Fund grant, and the NSF grant DMS-1811373. We are grateful to the referee for carefully reading our manuscript and for helpful comments that improved its presentation.

References

  1. 1.
    Z. Bai, J.W. Silverstein, Spectral Analysis of Large Dimensional Random Matrices, 2nd edn. (Springer, New York, 2010)CrossRefGoogle Scholar
  2. 2.
    Z. Bai, W. Zhou, Large sample covariance matrices without independence structures in columns. Stat. Sin. 18, 425–442 (2008)MathSciNetzbMATHGoogle Scholar
  3. 3.
    M. Banna, F. Merlevède, M. Peligrad, On the limiting spectral distribution for a large class of symmetric random matrices with correlated entries. Stoch. Process. Appl. 125(7), 2700–2726 (2015)MathSciNetCrossRefGoogle Scholar
  4. 4.
    A.K. Basu, C.C.Y. Dorea, On functional central limit theorem for stationary martingale random fields. Acta Math. Acad. Sci. Hungar. 33, 307–316 (1979)MathSciNetCrossRefGoogle Scholar
  5. 5.
    S. Bernstein, Sur l’extension du théorème limite du calcul des probabilités aux sommes de quantités dépendantes. Math. Ann. 97(1), 1–59 (1927)MathSciNetCrossRefGoogle Scholar
  6. 6.
    S.G. Bobkov, F. Götze, A.N. Tikhomirov, On concentration of empirical measures and convergence to the semi-circle law. J. Theor. Probab. 23, 792–823 (2010)MathSciNetCrossRefGoogle Scholar
  7. 7.
    A. Boutet de Monvel, A. Khorunzhy, On the norm and eigenvalue distribution of large random matrices. Ann. Probab. 27, 913–944 (1999)MathSciNetCrossRefGoogle Scholar
  8. 8.
    A. Boutet de Monvel, A. Khorunzhy, V. Vasilchuk, Limiting eigenvalue distribution of random matrices with correlated entries. Markov Process. Related Fields 2, 607–636 (1996)MathSciNetzbMATHGoogle Scholar
  9. 9.
    R. Bradley, Introduction to Strong Mixing Conditions, vols. 1, 2, 3 (Kendrick Press, Heber City, 2007)Google Scholar
  10. 10.
    A. Chakrabarty, R.S. Hazra, D. Sarkar, From random matrices to long range dependence. Random Matrices Theory Appl. 5(2), 52 (2016)Google Scholar
  11. 11.
    S. Chatterjee, A generalization of the Lindeberg principle. Ann. Probab. 34, 2061–2076 (2006)MathSciNetCrossRefGoogle Scholar
  12. 12.
    R. Davis, O. Pfaffel, R. Stelzer, Limit theory for the largest eigenvalues of sample covariance matrices with heavy-tails. Stoch. Process. Appl. 124(1), 18–50 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    J. Dedecker, A central limit theorem for stationary random fields. Probab. Theory Relat. Fields 110, 397–426 (1998)MathSciNetCrossRefGoogle Scholar
  14. 14.
    J. Dedecker, Exponential inequalities and functional central limit theorem for random fields. ESAIM Probab. Stat. 5, 77–104 (2001)MathSciNetCrossRefGoogle Scholar
  15. 15.
    R.L. Dobrushin, S.B. Shlosman, Constructive criterion for the uniqueness of Gibbs field, in Statistical Physics and Dynamical Systems, (Köszeg, 1984). Progress in Physics, vol. 10 (Birkhäuser Boston, Boston, 1985), pp. 347–370CrossRefGoogle Scholar
  16. 16.
    C. Dombry, F. Eyi-Minko, Strong mixing properties of max-infinitely divisible random fields. Stochastic Process. Appl. 122(11), 3790–3811 (2012)MathSciNetCrossRefGoogle Scholar
  17. 17.
    P. Doukhan, Mixing: Properties and Examples (Springer, Berlin, 1984)zbMATHGoogle Scholar
  18. 18.
    M. El Machkouri, D. Volný, W.B. Wu, A central limit theorem for stationary random fields. Stoch. Process. Appl. 123(1), 1–14 (2013)MathSciNetCrossRefGoogle Scholar
  19. 19.
    V.L. Girko, Theory of Random Determinants.Translated from the Russian. Mathematics and Its Applications (Soviet Series), vol. 45 (Kluwer Academic Publishers Group, Dordrecht, 1990)Google Scholar
  20. 20.
    V.L. Girko, Statistical Analysis of Observations of Increasing Dimension, vol. 28 (Springer Science & Business Media, Berlin, 1995)Google Scholar
  21. 21.
    F. Götze, A. Naumov, A. Tikhomirov, Semicircle law for a class of random matrixes with dependent entries (2012). arXiv:math/0702386v1Google Scholar
  22. 22.
    W. Hachem, P. Loubaton, J. Najim, The empirical eigenvalue distribution of a Gram matrix: from independence to stationarity. Markov Process. Related Fields 11, 629–648 (2005)MathSciNetzbMATHGoogle Scholar
  23. 23.
    A. Khorunzhy, L. Pastur, On the eigenvalue distribution of the deformed Wigner ensemble of random matrices, in Spectral Operator Theory and Related Topics, ed. by V.A. Marchenko. Advances in Soviet Mathematics, vol. 19 (American Mathematical Society, Providence, 1994), pp. 97–127Google Scholar
  24. 24.
    E. Laroche, Hypercontractivité pour des systèmes de spins de portée infinie. Probab. Theory Relat. Fields. 101, 89–132 (1995)MathSciNetCrossRefGoogle Scholar
  25. 25.
    V. Marchenko, L. Pastur, Distribution of eigenvalues for some sets of random matrices. Mat. Sb. 72, 507–536 (1967)MathSciNetGoogle Scholar
  26. 26.
    F. Merlevède, M. Peligrad, On the weak invariance principle for stationary sequences under projective criteria. J. Theor. Probab. 19(3), 647–689 (2006)MathSciNetCrossRefGoogle Scholar
  27. 27.
    F. Merlevède, M. Peligrad, On the empirical spectral distribution for matrices with long memory and independent rows. Stoch. Process. Appl. 126(9), 2734–2760 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    F. Merlevède, C. Peligrad, M. Peligrad, On the universality of spectral limit for random matrices with martingale differences entries. Random Matrices Theor. Appl. 4(1), 33 (2015)Google Scholar
  29. 29.
    F. Merlevède, M. Peligrad, S. Utev, Functional Gaussian Approximation for Dependent Structures. Oxford Studies in Probability, vol. 6 (Oxford University Press, Oxford, 2019)Google Scholar
  30. 30.
    A. Pajor, L. Pastur, On the limiting empirical measure of eigenvalues of the sum of rank one matrices with log-concave distribution. Studia Math. 195(1), 11–29 (2009)MathSciNetCrossRefGoogle Scholar
  31. 31.
    G. Pan, J. Gao, Y. Yang, Testing independence among a large number of high-dimensional random vectors. J. Am. Stat. Assoc. 109, 600–612 (2014)MathSciNetCrossRefGoogle Scholar
  32. 32.
    L. Pastur, On the spectrum of random matrices. Teor. Mat. Fiz. 10, 102–112 (1972)MathSciNetCrossRefGoogle Scholar
  33. 33.
    L. Pastur, M. Shcherbina, Eigenvalue Distribution of Large Random Matrices. Mathematical Surveys and Monographs, vol. 171 (American Mathematical Society, Providence, 2011)Google Scholar
  34. 34.
    C. Peligrad, M. Peligrad, The limiting spectral distribution in terms of spectral density. Random Matrices Theory Appl. 5(1), 19 (2016)Google Scholar
  35. 35.
    O. Pfaffel, E. Schlemm, Eigenvalue distribution of large sample covariance matrices of linear processes. Probab. Math. Stat. 31, 313–329 (2011)MathSciNetzbMATHGoogle Scholar
  36. 36.
    R. Rashidi Far, T. Oraby, W. Bryc, R. Speicher, On slow-fading MIMO systems with nonseparable correlation. IEEE Trans. Inform. Theory 54, 544–553 (2008)MathSciNetCrossRefGoogle Scholar
  37. 37.
    E. Rio, Asymptotic Theory of Weakly Dependent Random Processes. Probability Theory and Stochastic Modelling, vol. 80 (Springer, Berlin, 2017)CrossRefGoogle Scholar
  38. 38.
    M. Rosenblatt, A central limit theorem and a strong mixing condition. Proc. Nat. Acad. Sci. U. S. A. 42, 43–47 (1956)MathSciNetCrossRefGoogle Scholar
  39. 39.
    M. Rosenblatt, A comment on a conjecture of N. Wiener. Statist. Probab. Lett. 79, 347–348 (2009)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Z. Sasvári, Multivariate Characteristic and Correlation Functions. De Gruyter Studies in Mathematics, vol. 50 (Walter de Gruyter & Co., Berlin, 2013), pp. x+366Google Scholar
  41. 41.
    J.W. Silverstein, Strong convergence of the empirical distribution of eigenvalues of large dimensional random matrices. J. Multivar. Anal. 55, 331–339 (1995)MathSciNetCrossRefGoogle Scholar
  42. 42.
    J.W. Silverstein, Z.D. Bai, On the empirical distribution of eigenvalues of a class of large dimensional random matrices. J. Multivar. Anal. 54, 175–192 (1995)MathSciNetCrossRefGoogle Scholar
  43. 43.
    T. Tao, Topics in Random Matrix Theory. Graduate Studies in Mathematics, vol. 132 (American Mathematical Society, Providence 2012)Google Scholar
  44. 44.
    C. Tone, Central limit theorems for Hilbert-space valued random fields satisfying a strong mixing condition. ALEA Lat. Am. J. Probab. Math. Stat. 8, 77–94 (2011)MathSciNetzbMATHGoogle Scholar
  45. 45.
    E.P. Wigner, On the distribution of the roots of certain symmetric matrices. Ann. Math. 67, 325–327 (1958)MathSciNetCrossRefGoogle Scholar
  46. 46.
    J. Yao, A note on a Mar ̆cenko-Pastur type theorem for time series. Statist. Probab. Lett. 82, 22–28 (2012)MathSciNetCrossRefGoogle Scholar
  47. 47.
    P. Yaskov, A short proof of the Marchenko-Pastur theorem. C. R. Math. Acad. Sci. Paris 354(3), 319–322 (2016)MathSciNetCrossRefGoogle Scholar
  48. 48.
    P. Yaskov, Necessary and sufficient conditions for the Marchenko-Pastur theorem. Electron. Commun. Probab. 21(73), 1–8 (2016)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Y.Q. Yin, Limiting spectral distribution for a class of random matrices. J. Multivar. Anal. 20, 50–68 (1986)MathSciNetCrossRefGoogle Scholar
  50. 50.
    Y.Q. Yin, P.R. Krishnaiah, A limit theorem for the eigenvalues of product of two random matrices. J. Multivar. Anal. 13(4), 489–507 (1983)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Université Paris-EstLAMA and CNRS UMR 8050Marne-la-ValléeFrance
  2. 2.Department of Mathematical SciencesUniversity of CincinnatiCincinnatiUSA

Personalised recommendations